About 1 to 15 percent of the general population has experienced somnambulism, also known as sleepwalking. The condition is more prevalent in childhood, but onset or persistence in adulthood is also common. The term “sleepwalking” is a misnomer, as somnambulists can perform extremely complex behaviors while asleep, including leaving the house and even driving.
Somnambulism typically occurs when a person is passing from deep sleep to a lighter stage. It is hereditary, but can also result from inconsistent or insufficient sleep, as well as from taking certain medications.
Researchers in Germany documented two extreme cases of sleep-related complex behavior. In each case, the patient was taking a popular medication for insomnia. They both recalled taking one 10-mg tablet before passing out. They later had no memory of what happened during the several days that followed.
In Case No. 1, witnesses reported the patient driving as if under the influence of alcohol. He left the traffic lane, touched a parked car and hit a traffic sign. He was found asleep at the wheel, and kept falling asleep during police interactions. He did not begin to remember what had happened until weeks later.
In Case No. 2, witnesses reported the patient driving at night with her headlights off. Police found her in her car stopped sideways in a roundabout. She told officers she was on her way to work, though she was wearing her bathrobe, slippers and pajama bottoms turned inside-out. When her daughter came to pick her up, the patient claimed that she had been in a quiz show and won a Ferrari.
Blood samples for both patients were analyzed using an Agilent HPLC, an Agilent ESI-TOF mass spec and Polaris columns. Each was found to contain high concentrations of the insomnia medication, consistent with an intake of at least eight to 10 tablets.
Further examination determined that the patients were victims of sleep-related complex behavior. After ingesting one tablet of the insomnia medication, they had entered a state of sleepwalking where they involuntarily ingested several more tablets. This in turn led to severe “sleep intoxication.”
In both cases, the courts believed the patients’ testimonies. The two were each ruled not accountable for their actions because of drug intoxication. The researchers noted that these situations and side effects are relatively rare. They recommend that users of the medication should initially take it while under the supervision of a friend or partner who can monitor any adverse reactions.
For more information go to: